Alert archive / South Carolina / Freeze Warnings in 2008
Freeze Warning 4, NWS Columbia, SC
NWS Columbia, SC issued this freeze warning at Oct 30, 2008, 3:26 PM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Oct 31, 2008, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2008, 3:26 PM EDT (19:26 UTC)
- In effect from
- Oct 31, 2008, 4:00 AM EDT
- Expired
- Oct 31, 2008, 9:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Columbia, SC
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2469 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS72 KCAE 301926 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 326 PM EDT THU OCT 30 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 310400- /O.NEW.KCAE.FZ.W.0004.081031T0800Z-081031T1300Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 326 PM EDT THU OCT 30 2008 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FREEZE WARNING... WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY. TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER 20S AND LOWER 30S BY SUNRISE FRIDAY MORNING. WINDS WILL BE NEAR CALM. AS A RESULT...AREAS OF FROST ARE EXPECTED TO FORM. TEMPERATURES WILL WARM ABOVE FREEZING BY 9 AM FRIDAY. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$
3 follow-up statements
000 WWUS72 KCAE 310057 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 857 PM EDT THU OCT 30 2008 ...FREEZE WARNING... GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 311300- /O.CON.KCAE.FZ.W.0004.081031T0800Z-081031T1300Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 857 PM EDT THU OCT 30 2008 ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM. TEMPERATURES WILL DIP INTO THE UPPER 20S AND LOWER 30S WITH FROST TONIGHT. TEMPERATURES WILL WARM ABOVE FREEZING BY 9 AM. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$
000 WWUS72 KCAE 310737 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 337 AM EDT FRI OCT 31 2008 ...FREEZE WARNING THIS MORNING... ...FROST ADVISORY SATURDAY MORNING... GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 311700- /O.NEW.KCAE.FR.Y.0006.081101T0800Z-081101T1300Z/ /O.CON.KCAE.FZ.W.0004.081031T0800Z-081031T1300Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 337 AM EDT FRI OCT 31 2008 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM THIS MORNING AS WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED. FROST IS ALSO EXPECTED THIS MORNING. AFTER SUNRISE...TEMPERATURES SHOULD RISE TO THE MID TO UPPER 30S BY 9 AM. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. IN ADDITION...THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY. UNDER CLEAR SKIES WITH LIGHT OR CALM WINDS... TEMPERATURES WILL DROP AGAIN INTO THE UPPER 30S AFTER MIDNIGHT. LOW TEMPERATURES WILL REACH THE MID 30S IN THE HOURS BEFORE SUNRISE SATURDAY. THEREFORE...FROST IS EXPECTED TO FORM AGAIN. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ TTH
000 WWUS72 KCAE 311308 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 908 AM EDT FRI OCT 31 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 312000- /O.EXP.KCAE.FZ.W.0004.000000T0000Z-081031T1300Z/ /O.CON.KCAE.FR.Y.0006.081101T0800Z-081101T1300Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 908 AM EDT FRI OCT 31 2008 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY... ...FREEZE WARNING HAS EXPIRED... THE FREEZE WARNING IS NO LONGER IN EFFECT TODAY. A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY. UNDER CLEAR SKIES WITH LIGHT OR CALM WINDS...LOW TEMPERATURES WILL REACH THE MID 30S IN THE HOURS BEFORE SUNRISE SATURDAY. THEREFORE...FROST IS EXPECTED TO FORM. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Oct 30, 3:20 PM EDT, 6 minutes earlier.
Area forecast discussion, Oct 30, 3:20 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EDT THU OCT 30 2008
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH SATURDAY. A DRY
COLD FRONT WILL CROSS THE REGION LATE SUNDAY. HIGH PRESSURE WILL
RIDGE IN FROM THE NORTH FOR THE FIRST PART OF NEXT WEEK. THE
DEVELOPMENT OF LOW PRESSURE OFF THE COAST WILL BRING A CHANCE OF
RAIN BY THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
HIGH PRESSURE WILL CONTINUE CLEAR SKIES...LIGHT WIND AND SLIGHTLY
COOLER THAN SEASONAL TEMPERATURES INTO THIS EVENING.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/...
MAIN FORECAST PROBLEM IS OVERNIGHT TEMPERATURES. SURFACE RIDGE
WILL BE CENTERED OVER THE WESTERN CAROLINAS...RESULTING IN
EXCELLENT RADIATIONAL COOLING CONDITIONS. UNLIKE LAST NIGHT...WE
ARE NOT EXPECT THE DEVELOPMENT OF A LOW LEVEL JET TO PROMOTE
MIXING. OUR LOCAL RADIATIONAL TECHNIQUE GIVES A LOW OF 32 FOR CAE
AND 31 FOR AGS. SO, WILL ISSUE A FREEZE WARNING FOR THE OVERNIGHT
WITH EXPECTED LOWS IN THE UPPER 20S AND LOWER 30S.
STILL LOOKS LIKE NICE WEEKEND. DRY AIRMASS THROUGH SATURDAY NIGHT
WITH PH20 0.50 INCH OR LESS. WEAK UPPER RIDGING ACROSS THE AREA FRIDAY
BEFORE UPPER LEVEL CUTOFF LOW BEGINS TO DEVELOP ACROSS THE LOWER
MISSISSIPPI VALLEY AREA. TEMPERATURES WILL BE MODERATING TO NEAR
NORMAL.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A COLD FRONT DROPPING DOWN FROM THE NORTH ON SUNDAY WILL BRING
SLIGHTLY COOLER TEMPS FOR NEXT WEEK.
CUTOFF UPPER LOW OVER THE GULF OF MEXICO SUNDAY WILL MOVE EAST
ACROSS THE CAROLINAS THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL
PROMOTE THE DEVELOPMENT OF A SURFACE LOW OFF THE SOUTHEAST COAST
...WITH HIGH PRESSURE RIDGING IN FROM THE NORTH. INCREASING
MOISTURE EARLY NEXT WEEK AS A MOIST EASTERLY FLOW DEVELOPS.
KEPT LOW CHANCE POPS SUNDAY NIGHT INTO WEDNESDAY. DAYTIME HIGHS AT
OR A LITTLE BELOW NORMAL. NIGHTTIME LOWS SLIGHTLY ABOVE NORMAL.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
DRY HIGH PRESSURE TO DOMINATE ACROSS THE AREA THROUGH TAF PERIOD.
VFR CONDITIONS THROUGHOUT THE 24 HOUR TAF PERIOD. WINDS WILL
BE LIGHT AND VARIABLE AFTER 22Z FRIDAY. AIRMASS GENERALLY TOO DRY
FOR EARLY MORNING FOG ON FRIDAY.
NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FREEZE WARNING FROM 4 AM TO 9 AM EDT FRIDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...FREEZE WARNING FROM 4 AM TO 9 AM EDT FRIDAY FOR GAZ040-063>065-
077.
&&
SYNOPSIS...10
NEAR TERM...04
SHORT TERM...10
LONG TERM...10
AVIATION...04Hazardous weather outlook, Oct 30, 9:17 AM EDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 917 AM EDT THU OCT 30 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-311000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 917 AM EDT THU OCT 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 3:46 AM EDT | Frost Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 5 hr |
Nearby
Freeze Warnings in South Carolina, 2008Freeze Warnings in Georgia, 2008Every freeze warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.